X Box and TSW

At 14.5 months into topical steroid withdrawal (TSW,) my husband and I thought Brian’s itchfests and restless nights were over, but we were wrong. We are now beginning to dread, once again, when the sun goes down and night comes because with the night comes more scratching and tossing and turning and sleepless nights for all of us.

We’re back to using ice packs for itching, hot packs for warmth, and the new addition to our scratching arsenal: the therabrush for scratching “gently.” Theoretically all this works, but in the morning the results are in: abraded legs and red bumps; a few open cuts and scratches; dry, flaky skin; and at least 1 teaspoon of shed skin–yes, GROSS! and, yes,  I did measure just to see. At least it’s not a tablespoonful like in the early days of TSW.  My arms should be getting tone from the daily sheet shaking, and we almost wiped out another washing machine due to the numerous loads of daily laundry we’ve had to do in the past 14 months.

Nonetheless, the healing continues, and we just try to focus on the good stuff that’s going on, too, and be thankful for how far Brian’s come.  From a year ago, homebound with fatigue; loss of hair; swelling; thin, oozing, macerated skin; burning, stinging skin; and “red sleeves” to….

edema 11/29/13

Facial edema, oozing, thin skin

November 30, 2013 "Red Sleeves" Redness stops at palms--classic symptom of topical steroid withdrawal

November 30, 2013 “Red Sleeves” Redness stops at palms–classic symptom of topical steroid withdrawal

 

being able to attend school full-time, run cross country for the first time, play baseball, basketball, and have fun and run around outdoors like a regular 6th grader. Though still itchy and flaky, his skin is stronger than last year, and the burning, stinging, and red sleeves are gone. Yes, beyond the itch, healing is happening, even though it’s like watching the grass grow!

Another good thing about TSW–and technology–is that we have met some truly wonderful people, from all over the US and the world, whom we never would have met, had it not been for this life-stopping journey we share.  During his Christmas break from school, Brian has been playing X Box with another fellow named Oliver who is going through month 8 of topical steroid withdrawal. Oliver lives in the UK. They are about the same age and get along really well.

They sure do miss their other TSW buddy, Faiz.  Peace, comfort, and healing to you and your family, my friend.

 

IMG_1354

Oliver in the UK playing x-box with Brian in USA 12/24/14.

Oliver in the UK playing x-box with Brian in USA 12/24/14.

 

 

 

 

 

 

 

 

 

Don’t let TSW get you down! Play X-Box with a friend, and….

wpid-Photo-20141227062841.jpgwpid-Photo-20141227062842.jpg

make banana splits!

A Year Ago on This Date…

“I know the plans I have for you,” declares the LORD, “plans to prosper you and not to harm you, plans to give you hope and a future.”  Jeremiah 29:11

We stopped using topical steroids for Brian’s eczema on October 6, 2013, and he began the long, painful, itchy, miserable journey through topical steroid withdrawal (TSW.)

Fourteen+ months later, here is today’s entry from my Log:

DAY 442/443 Sunday 12/21/14 and Monday 12/22/14

Rainy, 34 degrees. Played with good friend Brett. 0/5 ss to 2/5 ss. Movies, milk, popcorn, xbox. On these dates last year, Brian was playing with Brett, it was in the 70’s, rainy, and Brian was 4/4 ss, constant scratching throughout the day, and took atarax at night–which didn’t work for him. What a difference a year makes!

Good friends are forever, but TSW is not! 

Praise the LORD!

CLICK on picture to enlarge. Dates are on far left.

IMG_1319

 

It’s Easy to Report Your Symptoms from Topical Steroids to the FDA

PLEASE, PLEASE, PLEASE report to the FDA any adverse reactions you may have or have had from topical steroids, non-topical steroid medication, or other medications you have tried for eczema.

Per the FDA, “bad side effects” include new or worsening of symptoms. Sound familiar? Tell them about the burning, stinging, increased itching, redness, oozing, shedding, swelling, insomnia, temperature dysregulation, hypersensitivity, fatigue, elephant skin, thinning skin, loss of function, loss of work or school, etc.  They need to hear from more of us! All of us!

FDA Medwatch: http://www.fda.gov/Safety/MedWatch/

Remember to save, make a copy, or take a picture of your report, and follow up with a call to the FDA line –(855) 543-3784 toll-free, or (301) 796-3400– if you do not get email confirmation that they received it.

That’s what I did when I found out that Brian’s “worsening eczema” was not just eczema anymore. We CAN make a difference.

Thank you!

Please Keep a New Generation of Children from Developing Topical Steroid Addiction and Withdrawal

By donating $1, $5, $10–whatever you feel led to give– to ITSAN.org, we can help ITSAN continue to spread the word about Topical Steroid Addiction and Withdrawal (TSA and TSW) and about the dangers of topical steroids.

ITSAN has helped us as my 11-year-old has gone through TSW. Had I known 9 years ago what I know now, I would never have used topical steroids for his eczema. I would have been more insistent on non-steroidal alternatives and more diligent about using natural remedies that ARE out there.

Not everyone will develop this reaction to topical steroids, but for those who do, it is a long, miserable, itchy, smelly, exhausting, painful road you will wish you had never taken.

In my opinion, the CURE for TSA/TSW is PREVENTION: NOT USING topical steroids in the first place.

PLEASE help ITSAN spread the truth about topical steroids so that parents can make a truly informed decision as to whether or not to use them and risk their child going through this hell that is TSW.

Thank you so much for any amount you can give!    ITSAN.org

Wishing you peace, comfort, and endurance as you battle this beast. You WILL win!!!
Rosemarie

Would you wish TSW on those who deny it exists?

Sometimes I do, especially when TSW symptoms return with a vengeance and cause so much itch, pain, and misery to a great kid like my son.

For the past 2 nights, Brian has awoken scratching furiously (4/5 Log scratch scale) and drenched in sweat. It certainly felt like sweat but smelled a little like the ooze of old. His back was red and mottled like a heat rash. Daytime scratching has increased also.

SLEEP: not sleeping through the night anymore, sleep scratching hard (3+/ to 4/5 Log scratch scale) several times between 12:00am and 5:00am; sound asleep by 6am (bus comes at 7:45am)

SKIN: open scratches on shoulders/blades, back, lateral glutes; badly scratched-up elbows and knees; doing ACV baths nightly past 2 nights to prevent infection. lemongrass balm to knees/elbows help calm the scratching…temporarily

Dry and flaky; increased shedding

OTHER: appears to be some increased emotional lability this past week, some increased trouble staying focused, trouble thinking

I’m feeling sad, frustrated, and disappointed at the return of all this. He’s 14 months free of topical steroids, and, especially in the evening, his skin looks like it never healed.

Breathe deeply;

be patient;

be grateful.

Tomorrow is another day…closer to healing.

I will still praise God and thank the good LORD because He continues to heal Brian, even though our eyes beg to differ.

“I have set the LORD always before me. Because he is at my right hand, I will not be shaken. Therefore, my heart is glad and my tongue rejoices; my body also will rest secure.”    Psalm 16:8-9